Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Retraining a damaged immune system?
Dec 30, 2012

Is it possible to somehow re-train an immune system that has had "holes punched through it" by HIV?

A long time ago, my ID doc explained that the damage HIV does to the immune system is somewhat like removing Z from the alphabet. You can never spell "Zebra" again, but you will be able to describe it... in terms of the damage HIV does to the immune system.

My question above is specifically relevant to those (like myself) who have been fortunate enough to have undetectable/suppressed virus for many years.

My ID doc today explained that people like myself, despite really healthy CD4 counts, don't always respond well to immunizations.

I want to understand these issues.

The concept of retraining the immune system is probably very vague - how can one account for all the various pathogens and colds and viruses we've been exposed to over our lifetime. What does it actually mean and how can you even determine what's missing.

Thanks!

Response from Dr. Henry

HIV infection causes both qualitative and quantitative damage to the immune system. Even with good viral suppression and decent immune recovery (as measured by CD4/T helper cell counts) the immune system does not return to normal. Factors influencing immune recovery include genetics, size of thymus, amount of scarring that has taken place in lymphoid tissues, ongoing immune activation and many other factors. With so many factors involved it is not a simple matter to retrain the immune system and some factors are not currently ammendable to interventions (such as amount of scarring or genetic factors or size of residual thymic gland). KH



Previous
tendonitis and hiv medication
Next
Can atripla be the cause of my avn

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement